Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2014 (2014), Article ID 179313, 3 pages
Case Report

Extreme Procalcitonin Elevation without Proven Bacterial Infection Related to Amphetamine Abuse

1Department of Anaesthesiology and Intensive Therapy, University of Szeged, Semmelweis Utca 6, Szeged 6722, Hungary
2Département d’Anesthésiologie, Hôpitaux Universitaires de Genève, 4 rue Gabrielle Perret-Gentil, 1211 Geneva 14, Switzerland

Received 29 December 2013; Accepted 11 February 2014; Published 11 March 2014

Academic Editors: M. Doganay, E. Kolho, P. Kopterides, and N. Nin

Copyright © 2014 András Lovas et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Systemic inflammatory response with rhabdomyolysis and consequent multiorgan failure is a known sequela of psychotropic drug abuse. However, in cases with uncertain past medical history the initial diagnosis can be challenging. Here we report the case of a 21-year-old male who was admitted to the intensive care unit with severe neurological impairment caused by amphetamine intoxication. First laboratory investigations revealed extremely high serum procalcitonin (PCT) levels reaching a maximum concentration of 1640 ng/mL on the second day of observation. Although PCT has high sensitivity and specificity in differentiating bacterial sepsis from nonbacterial inflammation, our case report shows for the first time that it can be extremely elevated following serious amphetamine intoxication without bacterial infection.